Heavy Snow, Northeast Mountains
- When
- January 19, 11:00 AM PST to January 20, 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A cold upper trough resided over the Inland Northwest where heavy snow fell across the Northeast Washington Mountains. Snow accumulations include six inches in Colville and Northport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold upper trough resided over the Inland Northwest where heavy snow fell across the Northeast Washington Mountains. Snow accumulations include six inches in Colville and Northport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 19, 10:26 AM PST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1026 AM PST SAT JAN 19 2008
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM ALONG THE COAST OF BRITISH COLUMBIA
WILL DROP SOUTH AND ACROSS THE INLAND NORTHWEST LATER TODAY AND
TONIGHT. THE LOW PRESSURE AREA WILL SINK SOUTH OF THE REGION BY
SUNDAY MORNING WITH SHARPLY COLDER TEMPERATURES FOLLOWING IN ITS
WAKE FOR EARLY NEXT WEEK.
&&
.DISCUSSION...
UPDATED THE FORECAST ADJUST TIMING OF THE SNOW AND HIGHLIGHTS. THE
SNOW HAS BEEN DELAYED ON REACHING ERN WA...AND HAVE PUSHED BACK
THE ONSET TIMING OF THE ADVISORIES FOR SPOKANE/COEUR DALENE AND
THE PALOUSE UNTIL AFTERNOON. THE RADAR HAS RECENTLY PICKED UP
ON SNOW OVER THE OKANOGAN HIGHLANDS...WHICH WAS CONFIRMED BY A
SPOTTER REPORT. SATELLITE SHOWS THE HIGH CLOUD BAND WITH THE UPPER
FRONT HAS SLIDE TO THE SE WITH NOT MUCH ACTIVITY. IN THE WAKE OF
THIS BAND...MORE DEVELOPMENT HAS BLOOMED OVER THE BASIN INTO THE
NE WA MTS. WILL CONTINUE TO TRACK THIS AREA THROUGH THE AFTERNOON.
THE GFS AND NAM ARE STRUGGLING ON THE ARRIVAL OF THIS STORM SYSTEM
AND STILL SHOW SOME DISCREPANCIES...YET IS SEEMS THAT THE NAM HAS
THE SLOWER SOLUTION AND MAY LEAN A LITTLE MORE TO THIS SOLUTION.
THE SNOW WILL INCREASE THIS AFTERNOON AND EVENING ACROSS EXTREME
ERN WA AND INTO THE PANHANDLE...THEN AN ARCTIC FRONT WILL DROP
FROM THE NE AND BRING A SECOND ROUND OF SNOW LATE TONIGHT AND INTO
SUNDAY MORNING...FOLLOWED BY GUSTY NE WINDS. WILL CONTINUE THE
ADVISORIES THROUGH MUCH OF THE DAY ON SUNDAY TO ACCOUNT FOR THE
STRONG WINDS. RFOX.
&&
.AVIATION...
AREAS OF MVFR/IFR CEILINGS AND VISIBILITIES WILL LIFT FROM THE
PORTIONS OF NE WA AND THE BASIN BY EARLY AFTERNOON...AS THE SNOW
ARRIVES. THEN EXPECT WEATHER CONDITIONS TO DETERIORATE ACROSS THE
INLAND NORTHWEST AFTER 00Z AND CONTINUE FOR MUCH OF THE NIGHT WITH
SNOW AT TIMES. A POTENT STORM SYSTEM THAT MOVE SOUTHEAST OUT OF
BRITISH COLUMBIA AND INTO THE PAC-NW THIS AFTERNOON INTO TONIGHT.
EXPECT WIDESPREAD IFR VISIBILITIES AND CEILINGS AS WELL AS
MOUNTAIN OBSCURATIONS DURING THIS PERIOD. A SECONDARY FRONT WILL
DROP OUT OF THE CANADIAN ROCKIES LATE TONIGHT AND THROUGH EXTREME
ERN WA/N IDAHO THROUGH SUNDAY MORNING. THIS WILL BRING A SECOND
ROUND OF SNOW AND GUSTY NE WINDS THROUGH 18Z SUNDAY. RFOX.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 29 20 20 7 17 -1 / 70 70 20 10 0 0
COEUR DALENE 30 19 19 7 18 3 / 70 80 20 10 0 0
PULLMAN 33 23 25 9 16 4 / 60 80 50 10 0 0
LEWISTON 39 29 31 17 23 19 / 30 80 30 0 0 0
COLVILLE 30 20 20 10 22 4 / 70 20 10 10 0 0
SANDPOINT 29 18 18 5 19 2 / 70 70 10 10 0 0
KELLOGG 30 20 20 6 16 4 / 80 90 30 10 0 0
MOSES LAKE 32 18 21 10 23 -1 / 20 10 20 0 0 0
WENATCHEE 31 21 23 14 24 4 / 30 20 30 0 0 0
OMAK 29 12 12 10 22 -4 / 30 10 20 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID... SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
PST SUNDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
PST SUNDAY ABOVE 2000 FEET FOR LEWISTON AREA.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR COEUR
DALENE AREA...IDAHO PALOUSE.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR
NORTHERN PANHANDLE.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR CENTRAL
PANHANDLE MOUNTAINS.
WA... SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
PST SUNDAY ABOVE 2000 FEET FOR LOWER GARFIELD AND ASOTIN
COUNTIES.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR SPOKANE
AREA...WASHINGTON PALOUSE.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR
NORTHEAST MOUNTAINS.
SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM
PST SUNDAY FOR NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 601 AM PST SAT JAN 19 2008 IDZ001>003-WAZ033-036-037-201415- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS- 601 AM PST SAT JAN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW CAN BE EXPECTED ACROSS MUCH OF EASTERN WASHINGTON AND THE NORTHERN IDAHO PANHANDLE LATE THIS MORNING THROUGH EVENING...BEFORE THE SNOW TAPERS OFF LATE. MODERATE ACCUMULATIONS WILL FAVOR THE MOUNTAINS AND LOWER ELEVATIONS ACROSS IDAHO TO INCLUDE THE COEUR DALENE AREA EXTENDING SOUTH TO THE IDAHO PALOUSE...WITH LIGHT ACCUMULATIONS IN THE SPOKANE AREA. GUSTY NORTHEAST WINDS WILL THEN DEVELOP BEHIND THE COLD FRONT LATE TONIGHT CREATING LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHARPLY COLDER TEMPERATURES WILL ARRIVE FOR EARLY NEXT WEEK. NIGHTTIME LOWS OF 2 BELOW TO 12 BELOW ZERO WILL BE COMMON. RESIDENTS SHOULD BE PREPARED FOR WHAT WILL BE THE COLDEST AIR SO FAR THIS SEASON. IDZ004-027-WAZ031-201415- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS- 601 AM PST SAT JAN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW CAN BE EXPECTED ACROSS THE CENTRAL IDAHO PANHANDLE MOUNTAINS AND CAMAS PRAIRIE EXTENDING SOUTHWEST TO THE NORTHEAST BLUE MOUNTAINS THIS AFTERNOON THROUGH TONIGHT. MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS ARE LIKELY BY TONIGHT...ESPECIALLY FOR THE WINCHESTER...CRAIGMONT...AND NEZ PERCE AREAS AS WELL AS THE BLUE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA EARLY SUNDAY MORNING...WITH GUSTY WINDS AND ADDITIONAL SNOWFALL ANTICIPATED BEHIND THE FRONT. AREAS OF BLOWING AND DRIFTING SNOW COMBINED WITH RECENT SNOWFALL WILL RESULT IN DIFFICULT WINTER DRIVING CONDITIONS. SHARPLY COLDER TEMPERATURES WILL THEN ARRIVE FOR EARLY NEXT WEEK. NIGHTTIME LOWS OF 2 BELOW TO 10 BELOW ZERO WILL BE COMMON. RESIDENTS SHOULD BE PREPARED FOR WHAT WILL BE THE COLDEST AIR SO FAR THIS SEASON. IDZ026-WAZ032-034-035-038-041>044-201415- LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 601 AM PST SAT JAN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT PATCHES OF LIGHT FREEZING RAIN MAY BE ENCOUNTERED ACROSS THE UPPER COLUMBIA BASIN THIS MORNING...WHILE SNOW INCREASES ALONG THE EAST SLOPES OF THE CASCADES. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHARPLY COLDER TEMPERATURES WILL ARRIVE FOR EARLY NEXT WEEK. NIGHTTIME LOWS OF ZERO TO 10 BELOW ZERO WILL BE COMMON.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74704.